Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 47, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 11, 2004, 11:59 PM EDT for Tyrrell County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2004, 11:59 PM EDT (03:59 UTC)
- Expired
- Jun 12, 2004, 12:45 AM EDT
- In force
- 46 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Tyrrell County, NC
The radar
The Morehead City radar (KMHX), 131 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1315 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 120359 SVRMHX NCC177-120445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1159 PM EDT FRI JUN 11 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TYRRELL COUNTY IN EASTERN NORTH CAROLINA * UNTIL 1245 AM EDT * AT 1157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR GUM NECK...OR ABOUT 12 MILES SOUTH OF COLUMBIA...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GUM NECK AROUND 1205 AM EDT... OTHER LOCATIONS WHICH MAY BE AFFECTED INCLUDE BUT ARE NOT LIMITED TO FRYING PAN LANDING AND FORT LANDING. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3593 7636 3568 7634 3567 7606 3597 7606 $$ 17
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:35 PM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jun 11, 8:35 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 835 PM EDT FRI JUN 11 2004 CLOSELY WATCHING CLUSTERS OF DEEP CONVECTION MOVG SE OUT VA THIS EVENING. THESE STORMS HAVE HAD A HISTORY OF PRODUCING WIND DAMAGE AND LARGE HAIL. ANOTHER AREA OF CONVECTION FIRING IN THE TRIAD AREA WEST OF RAH. STORMS IN VA WERE DEVELOPING/PROPAGATING ALONG THE SW MOVG BACKDOOR COLD FRONT WHICH CURRENTLY EXTENDS FROM NEAR OREGON INLET TO RZZ. THE STORMS WILL BE IN THE ALB SOUND REGION AROUND 9 PM AND NORTHERN OUTER BANKS BEFORE 10 PM. MESO-ETA SEEMS TO HAVE A GOOD HANDLE ON ONGOING CONVECTION AND BRINGS THE PCPN ACROSS ESTRN NC ...MAINLY EAST OF HIGHWAY 17 OVERNIGHT. CURRENT ZONES/GRIDS HAVE LIKELY POPS IN THESE AREAS. SEVERE POTENTIAL SHOULD CONTINUE UNTIL AROUND 11 PM DUE TO IMPRESSIVE LOW LEVEL CONVERGENCE ALONG THE FRONT AND INSTABILITY IN THE WARM SECTOR. THIS WILL HELP TO SUSTAIN CONVECTION WELL AFTER SUNSET. THINK BULK OF PCPN WILL BE OUT OF THE AREA BEFORE 12Z SAT. WILL UPDATE ZONES TO INCLUDE WATCH COUNTIES AND MENTION POTENTIAL OF SEVERE. .MARINE...MAIN STORY WILL BE STRENGTH/TIMING OF THE STRONG NE POST FRONTAL FLOW. FRONT SHOULD BE JUST NORTH OF CAPE LOOKOUT AT 12Z SAT AND THROUGH ALL THE WATERS BY 15Z. SCA CONDITIONS SHOULD DEVELOP OVER THE SOUNDS AND WATERS NORTH OF LOOKOUT WITHIN 12 HOURS. ADVY FLAGS WILL BE HOISTED FOR THESE WATERS WITH THIS PACKAGE. .RIPS/SURF...WITH MOSTLY OFFSHORE WINDS TODAY AND WITH SWELL HEIGHT/PERIODS BLO CRITERIA...WILL HAVE LOW RIP CURRENT THREAT ALL WATERS TODAY. .AVIATION...STRONG TO SEVERE CONVECTION WILL PRODUCE WIDESPREAD MVFR...BRIEF IFR CONDITIONS THROUGH ABOUT 09Z. MESO-ETA SOUNDINGS SUGGEST A PERIOD OF OF WIDESPREAD MVFR CIGS 12-18Z SAT. .MHX WATCHES/WARNINGS/ADVISORIES... NC...SCA SOUNDS AND COASTAL WATERS N OF LOOKOUT. JME
Hazardous weather outlook, Jun 11, 5:03 AM EDT, 18 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 503 AM EDT FRI JUN 11 2004 NCZ029-044>047-079>081-090>095-098-103-104-121000- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 503 AM EDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY LATER THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS MAY CONTAIN GUSTY WINDS...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. 17
In the hours before
Local storm report, Jun 11, 10:54 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1054 PM EDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1043 PM TORNADO FARMVILLE 35.59N 77.59W
06/11/2004 PITT NC PUBLIC
PUBLIC REPORTED A TORNADO NEAR FARMVILLE WHICH KNOCKED
DOWN SEVERAL TREES
&&
AWIPSUSRLocal storm report, Jun 11, 11:50 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1150 PM EDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND GST 10 NE BATH 35.58N 76.69W
06/11/2004 65 MPH BEAUFORT NC PUBLIC
PUBLIC REPORTED A THUNDERSTORM WIND GUST OF 65 MPH
BETWEEN BATH AND BELHAVEN
1140 PM TSTM WND DMG 8 N KENANSVILLE 35.08N 77.97W
06/11/2004 DUPLIN NC COUNTY OFFICIAL
911 CENTER REPORTED TREES DOWN NORTH OF KENANSVILLE
&&
JMELocal storm report, Jun 11, 11:56 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1156 PM EDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL NEW BERN 35.12N 77.08W
06/11/2004 1.75 INCH CRAVEN NC COUNTY OFFICIAL
911 CENTER REPORTED GOLFBALL SIZE HAIL IN NEW BERN
&&
JMEThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 9:08 PM EDT | Special Marine Warning | MHX | 97 min | |
| Jun 11, 10:24 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 66 min |
| Jun 11, 10:40 PM EDT | Tornado Warning | MHX | Pitt | 50 min |
| Jun 11, 10:42 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 48 min |
| Jun 11, 10:42 PM EDT | Tornado Warning | MHX | Tyrrell | 63 min |
| Jun 11, 10:47 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 43 min |
| Jun 11, 10:48 PM EDT | Special Marine Warning | MHX | 57 min | |
| Jun 11, 10:53 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 52 min |
| Jun 11, 10:57 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 63 min |
| Jun 11, 11:18 PM EDT | Severe Thunderstorm Warning | MHX | Dare, Washington | 57 min |
| Jun 11, 11:28 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 32 min |
| Jun 11, 11:32 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Onslow | 58 min |
| Jun 11, 11:34 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 56 min |
| Jun 11, 11:41 PM EDT | Special Marine Warning | MHX | 2 hr | |
| Jun 11, 11:44 PM EDT | Special Marine Warning | MHX | 61 min | |
| Jun 11, 11:54 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 36 min |
| Jun 12, 12:11 AM EDT | Special Marine Warning | MHX | 2 hr | |
| Jun 12, 12:23 AM EDT | Severe Thunderstorm Warning | MHX | Dare, Hyde | 52 min |
| Jun 12, 12:29 AM EDT | Special Marine Warning | MHX | 2 hr | |
| Jun 12, 12:29 AM EDT | Special Marine Warning | MHX | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.